Utah, 2012Winter Storm and Winter Weather in Utah, November 9 to 10, 2012
November 9 to 10, 2012 · NWS GJT · 3 events in 3 counties and zones
A strong Pacific trough and associated cold front brought significant snow accumulations and strong winds to the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific trough and associated cold front brought significant snow accumulations and strong winds to the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 9, 1:54 AM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Nov 9, 1:54 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
154 AM MST FRI NOV 9 2012
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 150 AM MST FRI NOV 9 2012
DUAL POL DOPPLER RADAR HAS INDICATED THAT VIRGA IS FORMING OVER
THE REGION AND SURFACE TOWERS ARE REPORTING LOCALIZED STRONG
GUSTS. WE MAY NEED TO BEGIN THE VALLEY WIND ADVISORIES THIS
MORNING. AT 130 AM THE COLD FRONT WAS APPROACHING SLC AND BEHIND
IT THE CORE OF THE SYSTEM WAS SHOWING VERY COLD CLOUD TOPS
PRODUCING WIDESPREAD SNOW FROM SE IDAHO INTO WESTERN MONTANA.
THE EVENING MODELS HOLDING NO BIG SURPRISES AND THE FORECAST
LOOKS IN EXCELLENT SHAPE. THE 00Z NAM IS A BIT FASTER AND DEEPER
AND HAS A COLDER COLD CORE WITH -34C OVER THE NW COLORADO SUNDAY.
THIS KIND OF FORCING WILL EFFICIENTLY WRING OUT ALL AVAILABLE
MOISTURE INTO BIG FAT SNOW FLAKES. COORDINATED WITH SURROUNDING
OFFICES TO ISSUE VARIOUS WARNINGS AND ADVISORIES FOR ALL ZONES
NORTH OF I-70 WHERE THE FORCING WILL BE BEST.
OTHERWISE WE ARE IN THE WINDY WARM SECTOR OF THE STORM TODAY. THE
LATEST MODELS INDICATE WE HAVE A BIT MORE MOISTURE TO WORK WITH IN
THIS WARM SECTOR. PRECIPITABLE WATER VALUES ARE GENERALLY OVER 0.6
INCHES. WITH DIABATIC COOLING...SNOW LEVELS WILL START OUT AROUND
9000 FEET BUT LOWER TO AROUND 8000 FEET BY LATE AFTERNOON. SNOW
ACCUMULATIONS WILL OCCUR MAINLY ON SW-FACING SLOPES. MODELS
INDICATE THE BEST INSTABILITY WILL OCCUR IN EASTERN UTAH AND FAR
WESTERN COLORADO...BUT STILL BLANKETED THE FORECAST AREA WITH A
CHANCE OF EMBEDDED THUNDERSTORMS. WITH STORM MOTION TO THE NE AT
AROUND 40KTS...ANY STORM WILL BE CAPABLE OF PRODUCING LOCALIZED
VERY STRONG WIND GUSTS.
THE COLD FRONT IS STILL TIMED INTO NE UTAH BEFORE SUNSET THEN
WORKS THROUGH THE FORECAST AREA TONIGHT. JET SUPPORT OVER THE
FRONT PRODUCES IMPRESSIVE LIFT SO EXPECT IMPRESSIVE SNOW RATES OF
1-3 INCHES/HOUR ALONG THE FRONT. FURTHER VALLEY HIGHLIGHTS MAY BE
NEEDED. ALSO THE ADVISORIES FOR THE UNCOMPAHGRE PLATEAU AND LA
SAL/ABAJO MTNS MAY NEED TO BE UPGRADED. FLOW REMAINS SW-W BEHIND
THE FRONT BUT SNOW LEVELS WILL LOWER INTO THE VALLEY FLOORS.
THE HEAVIEST SNOWFALL FOR THE NORTHERN ZONES WILL OCCUR BEFORE
MIDNIGHT...FOR THE CENTRAL AND SOUTHERN ZONES AFTER MIDNIGHT INTO
SATURDAY MORNING. SATURDAY AFTERNOON SNOWFALL WILL FAVOR THE
MOUNTAINS AND NORTHERN PLATEAU AS THE MOIST LAYER SHRINKS.
SATURDAY NIGHT...THE SECOND SHOT OF FRIGID AIR WORKS FROM NW TO SE
THROUGH THE FORECAST AREA. MOISTURE BECOMES QUITE LIMITED...BUT
THE IMPRESSIVE COLD ADVECTION WILL LOWER THE DENDRITIC CRYSTAL
GROWTH REGION RIGHT DOWN ONTO THE SLOPES AND THIS WILL EFFICIENTLY
WRING OUT ALL AVAILABLE MOISTURE INTO BIG FLUFFY FLAKES. RATIOS
SATURDAY NIGHT INTO SUNDAY WILL LIKELY BE AROUND 25:1.
.LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 348 PM MST THU NOV
8 2012
EXPECT A CHANGING OROGRAPHIC FOCUS WITH SNOW FAVORING THE NORTHERN
MOUNTAINS ON SUNDAY.
MONDAY THROUGH THURSDAY...WEAK SHORTWAVE RIDGING PASSES THROUGH
MONDAY AND TUESDAY DRYING THINGS OUT BUT TEMPERATURES WILL BE
QUITE CHILLY RANGING FROM 10 TO 15 DEGREES BELOW NORMAL. GLOBAL
MODELS CONTINUE TO SUPPORT A SPLITTING TROUGH OVER THE PAC
NORTHWEST MID WEEK WITH THE ENERGY FROM THE SOUTHERN PORTION
BRINGING A CHANCE OF PRECIP WEDNESDAY INTO THURSDAY...THIS IS
REFLECTED IN THE GRIDS AS THE LOW POPS OF THE BLENDED SOLUTION.
THE MODELS VARY SLIGHTLY WITH THE TIMING OF THE TROUGH...WITH THE
EC SLOWER AND FAVORED OVER THE FASTER GFS BASED ON PAST
PERFORMANCE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 953 PM MST THU NOV 8 2012
MECHANICAL TURBULENCE AND AREAS OF LOW LEVEL WIND SHEAR (KASE)
WILL BE AVIATION HAZARDS ON FRIDAY. SURFACE WINDS OF 23020G35KTS
WILL BE COMMON ACROSS THE LOWER VALLEYS OF EASTERN UTAH/WESTERN COLORADO
WITH SOME GUSTS OF 40-45KTS.
DEEPER MOISTURE SURGE UNDERWAY WITH PRECIPITATION INCREASING ON THE
WINDWARD SIDE (SOUTH-WEST FACING MOUNTAIN ASPECTS) OVERNIGHT AND
FRIDAY MORNING. WITH RAIN/SNOW EXPANDING AND SNOW LEVEL AT AROUND
9K FEET...EXPECT FREQUENT MOUNTAIN OBSCURATIONS AND AREA CIGS AOB
BKN030.
COLD FRONT WILL MOVE ACROSS NE UTAH (KVEL) EARLY FRIDAY EVENING
AND EXPECT WIDESPREAD -SHRA (SNOW IN THE MOUNTAINS NORTH OF
VERNAL) WITH CIGS BKN025.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
SUNDAY FOR COZ003-005.
WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
COZ001-002-020.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST
SUNDAY FOR COZ017.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM MST SUNDAY
FOR COZ009-012-018-019.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
SUNDAY FOR COZ004-010.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MST SUNDAY
FOR COZ013.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MST
SATURDAY FOR COZ021>023.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MST SUNDAY
FOR COZ001-002.
UT...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
SUNDAY FOR UTZ025.
WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
UTZ022-027-029.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO MIDNIGHT MST
TONIGHT FOR UTZ023.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST
SUNDAY FOR UTZ028.
&&
SHORT TERM...JOE
LONG TERM...TB
AVIATION...PFHazardous weather outlook, Nov 8, 4:01 AM MST, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 AM MST THU NOV 8 2012
COZ001>014-017>023-UTZ022>025-027>029-091115-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
401 AM MST THU NOV 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WINTER DRIVING CONDITIONS WITH SNOWFALL AND STRONG
WINDS ARE POSSIBLE FRIDAY THROUGH SUNDAY OVER MOST MOUNTAIN
PASSES AS A PACIFIC STORM MOVES THROUGH THE AREA.
AS THIS SYSTEM MOVES THROUGH THE AREA FRIDAY AND
SATURDAY...VALLEY RAIN AND MOUNTAIN SNOW WILL SPREAD ACROSS THE
AREA AND MUCH COOLER TEMPERATURES WILL TAKE HOLD. WITH MUCH COLDER
TEMPERATURES EXPECTED TO MOVE IN FRIDAY NIGHT THROUGH
SATURDAY...PRECIPITATION WILL CHANGE TO MAINLY SNOW DOWN TO THE
VALLEY BOTTOMS. PRECIPITATION WILL GRADUALLY DECREASE SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Eastern Uinta Mountains
- When
- November 9, 3:00 AM MST to November 10, 8:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall totals of 9 to 20 inches were measured above the 7000 foot level. Additionally, wind gusts of 25 to 50 mph produced widespread blowing and drifting snow with localized blizzard conditions.
Winter Weather, Tavaputs Plateau
- When
- November 9, 11:00 PM MST to November 10, 5:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 6 inches were measured across the area. Additionally, wind gusts of 35 to 50 mph produced widespread blowing and drifting snow with localized blizzard conditions.
Winter Weather, La Sal & Abajo Mountains
- When
- November 10, 1:00 AM MST to 9:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 10 inches were measured across the area. Additionally, wind gusts of 30 to 55 mph produced widespread blowing and drifting snow with localized blizzard conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in North Dakota, November 9 to 11, 201222 events
- Winter Storm and Winter Weather in Colorado, November 9 to 11, 201212 events
- High Wind in Wyoming, November 9, 201256 kt wind · 4 events
- High Wind in Wyoming, November 9, 201256 kt wind · 3 events
- Dust Storm and High Wind in Arizona, November 9, 201261 kt wind · 3 events
- Winter Storm in Colorado, November 9 to 10, 20121 event
- Lake-Effect Snow in Nevada, November 9 to 10, 20121 event
- Winter Storm in Wyoming, November 9 to 10, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432742, 432745, 432743.